Alert archive / Massachusetts / Flash Flood Watches in 2009
Flash Flood Watch 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood watch at Jul 31, 2009, 12:47 PM EDT for Capitol Planning Region, Connecticut; Franklin County, Hampden County, Hampshire County, Massachusetts; Cheshire County, New Hampshire. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 12:47 PM EDT (16:47 UTC)
- Expired
- Jul 31, 2009, 6:13 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Cheshire County, NH
The radar
The Boston radar (KBOX), 124 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS61 KBOX 311647 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 1247 PM EDT FRI JUL 31 2009 MAZ002-003-008-NHZ011-010000- /O.NEW.KBOX.FF.A.0005.090731T1647Z-090801T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- CHESHIRE NH- INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE... CHESTERFIELD...JAFFREY...KEENE 1247 PM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE...INCLUDING THE FOLLOWING AREAS...IN WESTERN MASSACHUSETTS...EASTERN FRANKLIN MA...WESTERN FRANKLIN MA AND WESTERN HAMPSHIRE MA. IN SOUTHERN NEW HAMPSHIRE... CHESHIRE NH. * UNTIL 8 PM EDT THIS EVENING * ONE TO 3 INCHES OF RAIN IS EXPECTED DURING A 2 HOUR PERIOD THIS AFTERNOON OVER PORTIONS OF NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. THIS FALLING ON HILLS ALREADY SATURATED FROM RECENT RAINS...ESPECIALLY WESTERN FRANKLIN COUNTY...COULD EASILY RESULT IN FLASH FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE LOCATIONS. THIS WATCH HIGHLIGHTS THE GREATER RISK FOR DANGEROUS SHORT TERM FLOODING SUPPLEMENTING THE PREVIOUSLY ISSUED FLOOD ADVISORY FOR THIS AREA. * HEAVIEST RAIN SHOULD FALL IN THIS AREA BETWEEN 130 PM AND 430 PM. SUBSTANTIAL RUNOFF WILL LINGER THROUGH AT LEAST 6 PM. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DRAG
2 follow-up statements
000 WGUS61 KBOX 311825 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 225 PM EDT FRI JUL 31 2009 CTZ002-003-MAZ009>011-010000- /O.EXA.KBOX.FF.A.0005.000000T0000Z-090801T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD 225 PM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS...INCLUDING THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT...HARTFORD CT AND TOLLAND CT. IN WESTERN MASSACHUSETTS...EASTERN HAMPDEN MA...EASTERN HAMPSHIRE MA AND WESTERN HAMPDEN MA. * UNTIL 8 PM EDT THIS EVENING * ONE TO 3 INCHES OF RAIN IS EXPECTED DURING A 2 HOUR PERIOD THIS AFTERNOON OVER PORTIONS OF THE CONNECTICUT RIVER VALLEY IN NORTH CENTRAL CONNECTICUT AND WESTERN MASSACHUSETTS INTO MONADNOCK REGION OF SOUTHWEST NEW HAMPSHIRE. THIS FALLING IN URBAN CENTERS...AND ALSO IN HARTFORD COUNTY WHERE RECORD DAILY RAINFALL OCCURRED THIS MORNING...COULD EASILY RESULT IN FLASH FLOODING. THIS WATCH HIGHLIGHTS THE GREATER RISK FOR DANGEROUS SHORT TERM FLOODING SUPPLEMENTING PREVIOUSLY ISSUED FLOOD ADVISORIES FOR PORTIONS OF THIS AREA. THE AFTERNOON COMMUTE ON INTERSTATES 84 AND INTERSTATE 91 OVER NORTH CENTRAL CONNECTICUT...PARTICULARLY HARTFORD TO VERNON CONNECTICUT AND ALSO IN THE SPRINGFIELD MASSACHUSETTS AREA LOOKS SUSCEPTIBLE TO WEATHER RELATED DELAYS. * HEAVIEST RAIN SHOULD FALL IN THIS AREA BETWEEN NOW AND 5 PM. SUBSTANTIAL RUNOFF WILL LINGER THROUGH AT LEAST 7 PM. ISOLATED CALENDER DAY STORM TOTALS /THIS MORNING AND NOW THIS AFTERNOON/ COULD REACH NEARLY 4 INCHES IN HARTFORD COUNTY. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. SOME ROADS MAY NEED TO BE CLOSED FOR A TIME AND TRAVEL DELAYS ARE ANTICIPATED. DONT DRIVE THROUGH FLOODED ROADS. && $$ MAZ002-003-008-NHZ011-010000- /O.CON.KBOX.FF.A.0005.000000T0000Z-090801T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- CHESHIRE NH- INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE... CHESTERFIELD...JAFFREY...KEENE 225 PM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE... INCLUDING THE FOLLOWING AREAS...IN WESTERN MASSACHUSETTS... EASTERN FRANKLIN MA...WESTERN FRANKLIN MA AND WESTERN HAMPSHIRE MA. IN SOUTHERN NEW HAMPSHIRE...CHESHIRE NH. * UNTIL 8 PM EDT THIS EVENING * ONE TO 3 INCHES OF RAIN IS EXPECTED DURING A 2 HOUR PERIOD THIS AFTERNOON OVER PORTIONS OF NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. THIS FALLING ON HILLS ALREADY SATURATED FROM RECENT RAINS...ESPECIALLY WESTERN FRANKLIN COUNTY...COULD EASILY RESULT IN FLASH FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE LOCATIONS. THIS WATCH HIGHLIGHTS THE GREATER RISK FOR DANGEROUS SHORT TERM FLOODING SUPPLEMENTING THE PREVIOUSLY ISSUED FLOOD ADVISORY FOR THIS AREA. * HEAVIEST RAIN SHOULD FALL IN THIS AREA BETWEEN 130 PM AND 430 PM. SUBSTANTIAL RUNOFF WILL LINGER THROUGH AT LEAST 6 PM. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
000 WGUS61 KBOX 312213 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 613 PM EDT FRI JUL 31 2009 CTZ002-003-MAZ002-003-008>011-NHZ011-312315- /O.CAN.KBOX.FF.A.0005.000000T0000Z-090801T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-CHESHIRE NH- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD... BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...JAFFREY...KEENE 613 PM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT... WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE HAS BEEN CANCELED. DAILY RECORD RAINFALL OCCURRED AT HARTFORD AND THERE WERE A FEW REPORTS OF 2 TO 3 INCHES OF RAIN IN THE WATCH AREA...PARTICULARLY HARTFORD COUNTY. THE HEAVIEST RAIN HAS ALREADY OCCURRED AND THE THREAT FOR ANY RESIDUAL RUNOFF FLOODING IS DECREASING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 12:35 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 31, 12:35 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1235 PM EDT FRI JUL 31 2009
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE EASTERN SEABOARD...KEEPING THE
REGION IN A WARM AND HUMID AIRMASS THROUGH AT LEAST EARLY NEXT WEEK.
SEVERAL WEAK FRONTS WILL PUSH ACROSS THE REGION...EITHER DISSIPATING
ACROSS THE WATERS OR PUSHING BACK TO THE NORTH. EACH FRONT WILL
BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAINFALL AND A LOW PROBABILITY OF SEVERE WEATHER.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
MAIN FORECAST CONCERNS FOR TODAY AND TONIGHT REVOLVE AROUND THE
POTENTIAL FOR HEAVY RAINFALL AND SEVERE THUNDERSTORMS.
NOON...NO SIGNIFICANT CHANGE IN FCST THINKING. RFALL NR 2 INCHES IN A
FEW SPOTS OF HFD COUNTY THIS MORNING BUT NOW LETTING UP. RERBDL
POSTED. ZONES AS POSTED LOOK REASONABLE TO ME.
1030AM: FLOOD ADVISORY POSTED. BRIEF RFALL RATES MAY BE NEAR 3
INCHES/HOUR BUT ACTUAL HOURLY RFALL OF AROUND 1.3 INCHES. THIS DUE TO
FAIRLY FAST NEWD MOVEMENT.
938 AM: SKYWARN IN THE OFFICE AT 11AM TO ASSIST IN ANY SVR/FF REPORTS
ETC. PUBLIC PRODUCTS UPDATED FOR SHOWERS AND HEAVY THUNDERSTORMS THIS
MORNING IN THE INTERIOR.
912AM: PREV FCST LOOKS GOOD. ANALYZING 12Z OKX SOUNDING AND 03Z SREF
PROBS FOR CAPE...1 INCH RAINS...06Z GEFS PROBS FOR 1 INCH RAINS AND
THE 06Z GFS/NAM/00Z RGEM/GGEM/UK/EC... I DONT THINK MUCH IF ANY SVR
HERE TODAY DUE TO CLOUD CVR/SHOWERS AND LACK OF INSTABILITY..
COULD SEE SMW STORMS E COASTAL EMA ARD 18Z-21Z AND IF WE ARE TO GET
SVR...I THINK CONFINED TO CT RI 16Z-21Z.
AS FOR FLOODING POTENTIAL RAINS...FIRST BATCH NYS/VT TO CENTRAL PA AND THE
EVENING BATCH I THINK S COAST OR SOUTHWARD TOWARD BETTER INSTABILITY.
WILL UPDATE AS NEEDED... PLS MONITOR SWODY1 AND SWOMCDS.
FROM THE 4AM DISCUSSION BELOW:
A SHORT WAVE TROUGH WILL APPROACH FROM THE WEST TODAY...AND WILL
RESULT IN RAPIDLY INCREASING CLOUDS THIS MORNING AND INCREASING
CHANCES OF SHOWERS FROM WEST TO EAST. AS THE LOW LEVEL JET INCREASES
FROM THE SOUTHWEST...HIGH DEWPOINTS WILL QUICKLY ADVECT NORTHWARD
INTO SOUTHERN NEW ENGLAND ONCE AGAIN. INTRODUCED CHANCE POPS FOR
SHOWERS STARTING THIS MORNING IN THE WEST...INCREASING QUICKLY TO
LIKELY AND CATEGORICAL BY EARLY AFTERNOON PRETTY MUCH EVERYWHERE.
HELD OFF ON ISSUING A FLASH FLOOD WATCH FOR NOW...BASICALLY FOLLOWING
THE REASONING OF THE PREVIOUS SHIFT. PWATS WILL INCREASE ABOVE 2
INCHES PRETTY RAPIDLY TODAY. THEREFORE...SHOWERS AND THUNDERSTORMS
WILL CERTAINLY BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AS THE
AFTERNOON PROGRESSES...AND WILL ALMOST CERTAINLY RESULT IN MINOR
URBAN AND SMALL STREAM FLOODING. HOWEVER...THE FOCUS FOR SERIOUS
FLASH FLOODING DOES NOT SEEM COMPLETELY CLEAR RIGHT NOW. THE HEAVIEST
RAINS MAY COME IN TWO WAVES...ONE ACROSS THE WESTERN/NORTHERN ZONES
THIS AFTERNOON...BUT THAT FOCUS MAY SHIFT AWAY FROM THAT REGION THIS
EVENING AS MORE ROBUST CONVECTION POTENTIALLY MOVES FROM THE NJ/NYC
AREA AND ACROSS OUR SOUTHERN ZONES. THE MID LEVEL FLOW WILL INCREASE
MARKEDLY TODAY AND THE SYSTEM LOOKS TO BE QUITE TRANSIENT. IN
ADDITION...MUCH OF SNE ESCAPED THE REAL HEAVY RAINS FROM THE LAST
SYSTEM. THEREFORE...AT THIS TIME WE ARE HOLDING OFF ON ANY FLASH
FLOOD WATCH ISSUANCES. THAT SAID...ISOLD FLASH FLOODING IS NOT OUT OF
THE QUESTION LATER TODAY AND TONIGHT. THE DAY SHIFT MAY BE ABLE TO
BETTER GAGE THE POTENTIAL THIS MORNING AND HAVE PLENTY OF TIME TO
ISSUE A WATCH IF NECESSARY.
THE SEVERE WEATHER POTENTIAL IS ALSO QUITE NEBULOUS AT THIS TIME.
DESPITE THE EXPECTED SURGE OF LOW LEVEL MOISTURE THIS
AFTERNOON...RAPIDLY INCREASING CLOUDS AND OVERSPREADING PRECIP WILL
SERIOUSLY HAMPER INSTABILITY TODAY. HOWEVER...AFTER LOOKING THROUGH
ALL OF THE AVAILABLE GUIDANCE...THERE IS A CHANCE THAT A PORTION OF
THE REGION MAY HAVE A CHANCE TO SEE ISOLD SVR TSTMS TODAY. THE MOST
LIKELY AREA APPEARS TO BE ACROSS CT AND IMMEDIATELY ADJACENT AREAS OF
MASS AND RHODE ISLAND. THIS IS WHERE A PLUME OF RELATIVELY HIGH
THETA-E AIR WILL LIKELY EXIST AND BE JUXTAPOSED WITH A RIBBON OF
MODERATE DEEP LAYER SHEAR BY MID TO LATE AFTERNOON. IT IS IN THIS
AREA WHERE SFC WINDS COULD LOCALLY BACK AS WELL...ENHANCING LOW LEVEL
SHEAR/HELICITY. THEREFORE...A CONDITIONAL THREAT FOR ISOLD DAMAGING
WINDS/TORNADO EXISTS IN THIS AREA...WITH THE CONDITION BEING THE
DEVELOPMENT OF ENOUGH SURFACE-BASED INSTABILITY TO SUPPORT
STRONG/DISCRETE UPDRAFTS. IF ANY CONVECTION THAT DEVELOPS IS NOT ABLE
TO BECOME SFC-BASED THEN ANY SVR THREAT WOULD BE QUITE LOW.
OVERALL...LOW PROB.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/...
SHOWERS AND THUNDERSTORMS...SOME HEAVY WILL BE ONGOING THIS EVENING
ACROSS MUCH OF SOUTHERN NEW ENGLAND. THE THREAT FOR SHOWERS/TSTMS
WILL DIMINISH/END FROM NW TO SE DURING THE NIGHT...WITH THE ACTIVITY
LINGERING ACROSS SOUTHEAST MASS THROUGH EARLY SATURDAY MORNING.
SATURDAY SHOULD BE A PRETTY NICE DAY...A BIT HUMID BUT PLENTY OF SUN.
NAM IS ADVERTISING A FEW POP-UP SHOWERS/TSTMS...BUT KEPT THE FORECAST
DRY FOR NOW AS A WELL-DEFINED TRIGGER SEEMS TO BE LACKING AT THE
TIME. TOOK A BLEND OF THE MAVMOS AND METNAM GUIDANCE FOR MAXES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
RIDGE MOVES EAST OF US SATURDAY NIGHT WITH WEAK EAST SURFACE FLOW.
MOIST LAYER BELOW 700 MB BUT DRY AT THE CIRRUS LEVEL. DEWPOINT
LINGER IN THE 60S. NAM SHOWS LIGHT MEASURABLE QPF OVERNIGHT...BUT
WITH THE LACK OF DEEP MOISTURE OR INSTABILITY OR SIGNIFICANT LIFTING
MECHANISMS WE SUSPECT THIS IS MORE OF A REFECTION OF POTENTIAL
FOG/DRIZZLE. EXPECTING FAIR WEATHER WITH INCREASING FOG AND STRATUS
OVERNIGHT.
COLD FRONT MOVES INTO WESTERN/CENTRAL NEW YORK SUNDAY SUPPORTED BY
UPPER SHORTWAVE. NAM AND GFS AGREE ON FRONTAL PLACEMENT...BUT
DIFFER ON OTHER DETAILS. NAM IS SLOW AND WEAK ON DEVELOPING
INSTABILITY OVER SOUTHERN NEW ENGLAND...THE GFS IS MORE ROBUST.
BOTH MODELS BRING A PRIMARY UPPER JET ACROSS WESTERN PA/CENTRAL
NY...THE GFS HOLDS ONTO THIS WHILE THE NAM DEVELOPS A SECONDARY JET
MAX ALONG THE MID ATLANTIC BLUE RIDGE AREA AND BRINGS A LINKED JET
AREA...RIGHT ENTRANCE OF ONE AND LEFT EXIT OF THE SECOND...ACROSS
EASTERN NY BY LATE DAY AND INTO NORTHERN NEW ENGLAND SUNDAY NIGHT.
COMMON GROUND OF THE TWO WOULD INDICATE HIGHER CONVECTIVE POTENTIAL
IN WESTERN NEW ENGLAND WITH FOCUS ON THE AFTERNOON/EVENING.
BOTH NAM AND GFS INDICATE THE ACTUAL COLD FRONT MOVING ACROSS DURING
MONDAY...KEEPING US IN AN AREA OF LOW LEVEL CONVERGENCE WHILE THE
ENTRANCE REGION OF THE UPPER JET MOVES OVERHEAD AND UP ALONG THE
FRONT. DYNAMIC FORCING AND INSTABILITY ARE THERE...DEWPOINTS REMAIN
IN THE 60S BUT VERTICAL MOISTURE FIELDS ARE FORECAST AS SHALLOW.
WILL FORECAST SLIGHT CHANCE POPS ALONG AND EAST OF THE FRONT
MONDAY...RI AND EASTERN MASS...WITH CHANCE POPS ALONG THE COAST.
ANOTHER COLD FRONT MOVES THROUGH LATE TUESDAY/TUESDAY NIGHT. WILL
GO WITH CHANCE POPS WITH PASSAGE. THE FRONT STALLS SOUTH OF NEW
ENGLAND MIDWEEK WITH WEAK HIGH PRESSURE MOVING OVERHEAD
WEDNESDAY-THURSDAY.
TEMPERATURES ARE BASED ON A BLEND OF MOS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
TODAY...PATCHY IFR/LIFR S COAST SHOULD THIN TOWARD NOON. OTRW MVFR
CIGS/IFR VSBY DEVELOP IN HEAVY SHOWERS/TSTMS FROM SW TO NE LATE THIS
MORNING INTO THE AFTERNOON. BDL/BAF AMENDED FOR FIRST THUNDER THIS
MORNING.
TONIGHT...IFR CONDS LIKELY AS COLD FRONT PUSHES INTO THE REGION WITH
CONTINUING SHOWERS AND TSTMS. SOME IMPROVEMENT IN CIGS/VSBYS SEEN
FROM NORTHWEST TO SOUTHEAST LATE.
SATURDAY...MAINLY VFR EXPECTED.
OUTLOOK /SATURDAY THROUGH TUESDAY/...
SATURDAY NIGHT-SUNDAY...AREAS OF IFR WITH LOCAL LIFR CIGS/VSBYS IN
EARLY MORNING FOG. SHOWERS/SCT TSTMS DEVELOP ACROSS CENTRAL AND
WESTERN AREAS AFTER 17Z AHEAD OF COLD FRONT. SOME WILL HAVE LOCALLY
HEAVY RAINFALL.
SUNDAY NIGHT-MONDAY...LOCAL MVFR-IFR CIGS/VSBYS WITH CONTINUED
CHANCE OF SHOWERS/TSTMS THROUGH SUNDAY NIGHT...THEN A FEW SHOWERS
OVER E AREAS INTO MONDAY. AREAS OF LATE NIGHT/EARLY MORNING FOG WITH
LOCAL IFR-LIFR CIGS/VSBYS.
MONDAY NIGHT-TUESDAY...EARLY MORNING FOG WITH LOCAL MVFR-IFR
CIGS...OTHERWISE VFR. SCT SHOWERS/TSTMS DEVELOPING FROM W-E DURING
THE AFTERNOON...LOCAL MVFR-IFR CIGS/VSBYS...SOME WITH LOCALLY HEAVY
RAINFALL.
&&
.MARINE...
SCA EXPANDED TO ALL COASTAL WATERS THIS AFTN PER SOUTH GUSTS 25 TO 30
KNOTS NOW TO 21Z.
OTRW 5 TO 6 FOOT SWELLS WILL LIKELY PERSIST INTO SATURDAY ACROSS THE
SOUTH COASTAL WATERS. NOTED SOME MODEL DATA POINTING AT THE POTENTIAL
FOR 25 KNOT WIND GUSTS NEARSHORE TODAY...BUT TEMPERED THAT SINCE SW
FLOW OFF THE COLDER WATER MAY LIMIT GUSTS. SHOWERS AND THUNDERSTORMS
WILL BECOME QUITE NUMEROUS OVER THE WATERS...ESPECIALLY THE SOUTH
COAST...BY LATE AFTERNOON AND ESPECIALLY TONIGHT. THIS MAY LEAD TO
LOCALLY HIGHER WINDS AND SEAS AS WELL AS SIGNIFICANTLY REDUCED VSBYS.
OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...
WINDS WILL BE AT OR BELOW 20 KNOTS THROUGH THE PERIOD. MOST OF THE
COASTAL WATERS WILL ALSO HAVE SEAS BELOW 5 FEET THROUGH THE PERIOD.
EXCEPTION IS RI SOUND SATURDAY NIGHT AND THE SOUTHERN OUTER WATERS
THROUGH SUNDAY/ SUFFICIENT SOUTH SWELL ON THE SOUTHERN OUTER WATERS
TO KEEP SEAS THERE AT 5-6 FEET THROUGH SUNDAY. 5 FOOTERS MAY RETURN
FOR A TIME ON THE OUTER WATERS MONDAY AS WELL.
&&
.HYDROLOGY...
PLEASE SEE NEAR TERM DISC ABOVE FOR DETAILS ON HYDRO THOUGHTS. BOTTOM
LINE IS THAT QPF VALUES BETWEEN 0.5-1.5 INCHES WITH ISOLATED HIGHER
AMOUNTS OF 3-4 INCHES EXPECTED TODAY AND TONIGHT. IF A FOCUS FOR
HIGHER AMOUNTS AND FLASH FLOODING BECOMES CLEARER THIS AFTERNOON A
WATCH MAY THEN BE ISSUED. THIS FCST IS SREF/GEFS/PWAT BASED
INCORPORATING 700MB FLOW.
1135 AM REPORT 1.9 INCHES NEAR CANTON CT.
RERBDL SEE BELOW AND OR STMT.
&&
.CLIMATE...
RERBDL POSTED FOR THE DAILY BDL RECORD RFALL ON JULY 31.
PLEASE SEE PUBLIC INFORMATION STATEMENT ISSUED AT 612 PM ON WED JUL 29 FOR
DETAILS ON BOTH JULY AND COMBINED JUNE-JULY CLIMATOLOGY FOR OUR FOUR
CLIMATE SITES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ230>234-236-250-251.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT
SATURDAY FOR ANZ235-237-254>256.
&&
SYNOPSIS...EKSTER
NEAR TERM...DRAG/EKSTER
SHORT TERM...DRAG/EKSTER
LONG TERM...WTB
AVIATION...WTB/DRAG/EKSTER
MARINE...WTB/DRAG/EKSTER 1235PM
HYDROLOGY...
CLIMATE...Hazardous weather outlook, Jul 31, 4:15 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 415 AM EDT FRI JUL 31 2009 CTZ002>004-MAZ002>019-021-022-026-NHZ011-012-015-RIZ001>005-010815- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI- 415 AM EDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG...ISOLATED SEVERE...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. IF ENOUGH INSTABILITY DEVELOPS... ISOLATED WIND DAMAGE OR AN ISOLATED TORNADO WOULD BE POSSIBLE ACROSS NORTHERN CONNECTICUT AND ADJACENT AREAS OF MASSACHUSETTS AND RHODE ISLAND. POOR DRAINAGE FLOODING RAINS ARE EXPECTED IN A PORTION OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY THAT A FLOOD WATCH WILL BE NEEDED FOR A PORTION OF THIS AREA THIS MORNING IF IT LOOKS LIKE HEAVIER RAINFALL AMOUNTS THAN CURRENTLY FORECAST ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY MORNING... AND AGAIN TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY MOST EARLY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MAZ020-023-024-RIZ006>008-010815- SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- 415 AM EDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG...ISOLATED SEVERE...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. POOR DRAINAGE FLOODING RAINS ARE EXPECTED IN A PORTION OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY THAT A FLOOD WATCH WILL BE NEEDED FOR A PORTION OF THIS AREA THIS MORNING IF IT LOOKS LIKE HEAVIER RAINFALL AMOUNTS THAN CURRENTLY FORECAST ARE EXPECTED. A MODERATE RISK FOR RIP CURRENTS EXISTS ON MOST SOUTH FACING OCEAN BEACHES TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY MORNING...AND AGAIN TUESDAY AFTERNOON AND NIGHT. LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY EARLY EACH MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. ANZ230>237-250-251-254>256-010815- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 415 AM EDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS...SOME WITH GUSTY WINDS AND LOCALLY HIGHER WAVES ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY MORNING...AND AGAIN TUESDAY AFTERNOON AND NIGHT. LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY LATE EACH NIGHT AND EARLY MORNING...MAINLY SOUTH COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:24 AM EDT | Areal Flood Advisory | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
| Jul 31, 2:55 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 3 hr |
| Jul 31, 3:17 PM EDT | Areal Flood Advisory | BOX | Northeastern Connecticut Planning Region | 2 hr |
| Jul 31, 3:41 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 34 min |
| Jul 31, 4:33 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 42 min |
| Jul 31, 4:50 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 55 min |
| Jul 31, 11:55 AM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 3 hr |
| Jul 31, 12:33 PM EDT | Small Craft Advisory | BOX | 5 hr | |
| Jul 31, 1:23 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Worcester | 3 hr |
| Jul 31, 1:29 PM EDT | Areal Flood Advisory | BOX | Bristol, Plymouth | 114 min |
| Jul 31, 2:47 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 3 hr |
| Jul 31, 3:32 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 43 min |
| Jul 31, 3:55 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 65 min |
| Jul 31, 3:57 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 3 hr |
| Jul 31, 4:07 PM EDT | Special Marine Warning | BOX | 83 min | |
| Jul 31, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk | 50 min |
| Jul 31, 4:52 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 23 min |
| Jul 31, 4:57 PM EDT | Special Marine Warning | BOX | 63 min | |
| Jul 31, 4:58 PM EDT | Areal Flood Advisory | BOX | Bristol, Middlesex, Norfolk, Worcester | 2 hr |
| Jul 31, 5:06 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 24 min |
| Jul 31, 5:10 PM EDT | Special Marine Warning | BOX | 110 min | |
| Jul 31, 5:22 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 23 min |
| Jul 31, 5:23 PM EDT | Special Marine Warning | BOX | 97 min | |
| Jul 31, 5:32 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 58 min |
| Jul 31, 5:40 PM EDT | Areal Flood Advisory | BOX | Bristol, Norfolk, Plymouth | 80 min |
| Jul 31, 5:41 PM EDT | Special Marine Warning | BOX | 109 min |
Nearby
Flash Flood Watches in Massachusetts, 2009Flash Flood Watches in Connecticut, 2009Flash Flood Watches in New Hampshire, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.